FDA Investigating Risk of Serious Side Effects in Children Taking Codeine

FDA Investigating Risk of Serious Side Effects in Children Taking Codeine
Image: Pixabay
July 01, 2015

The Food and Drug Administration (FDA) is investigating the use of codeine-containing medicines to treat coughs and colds in children under 18 because of the potential for slowed or difficulty breathing.

The announcement comes just a few months after the European Medicines Agency announced that codeine must not be used to treat cough and cold in children under 12 years old and those between 12 and 18 who have breathing problems.

Codeine is a narcotic opioid that is used to treat mild to moderate pain and reduce coughing. It's usually combined with other medications in prescription and over-the-counter cough-and-cold medicines.

In 2013 FDA warned against children taking codeine if they've recently had surgery to remove their tonsils or adenoids. Children, especially those with existing breathing problems – like asthma -- or have undergone surgery may be more susceptible to side effects affecting breathing.

The FDA recommends that parents and caregivers watch their children closely if they are prescribed a codeine-containing medication. If their children show signs of slow or shallow breathing, difficult or noisy breathing, confusion, or unusual sleepiness, parents should take them to the emergency room.

Adverse events or side effects related to taking the medication can be reported to the FDA's MedWatch Safety Information and Adverse Event Reporting Program.